Antibiotics can harm tendons, FDA warns

Reuters is reporting that a class of antibiotic drugs, known as fluoroquinolones, will be getting a black box warning from the FDA about the risk of tendonitis and ruptured tendons. Drugs in this class include Cipro, Avelox, Proquin XR, Levaquin, Floxin, and Noroxin. Cipro is sold by various generic makers as ciprofloxacin and Floxin is sold generically as ofloxacin.

My Take?

This risk of tendinitis and tendon rupture is most increased (1) in those over age 60, (2) in kidney, heart, and lung transplant recipients, and (3) in those using concomitant steroid therapy.

According to the FDA, “Physicians should advise patients, at the first sign of tendon pain, swelling, or inflammation, to stop taking the fluoroquinolone, to avoid exercise and use of the affected area, and to promptly contact their doctor about changing to a non-fluoroquinolone antimicrobial drug. 

Labels for these antibiotics already include cautions about the tendon problems. 

Despite those warnings, “the FDA continues to receive a considerable number of reports of tendon-related adverse events.” Therefore, “The FDA believes that these new labeling changes will better inform health-care providers and patients about the risk.”

However, the absolute risk of these problems is very low. For example, the estimated risk of tendon ruptures is about three to four times higher with fluoroquinolones (a 300% to 400% increased risk). But, the rate in the general population is about 1 in 100,000.

In other words, the risk increases to 3-4 cases per 100,000. The FDA says several hundred cases of tendon- related problems had been reported over the last few years.

The new warning does not apply to drugs placed topically in the ear.

 

This entry was posted in General Health, Health Headlines, Men's Health, Woman's Health and tagged , , , , , , , , , , . Bookmark the permalink.